Alert archive / Minnesota / Tornado Warnings in 2005

Tornado Warning 18, NWS Duluth, MN

June 11, 2005Pine County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 11, 2005, 5:16 PM CDT for Pine County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2005, 5:16 PM CDT (22:16 UTC)
Expired
Jun 11, 2005, 5:58 PM CDT
In force
42 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Pine County, MN

The radar

The Duluth radar (KDLH), 81 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 112216
TORDLH
MNC115-112315-
/O.NEW.KDLH.TO.W.0018.050611T2216Z-050611T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
516 PM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  PINE COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 615 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DUXBURY...
  OR ABOUT 19 MILES EAST OF HINCKLEY...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEAR CLOVERTON BY 530 PM CDT
  NEAR KINGSDALE BY 535 PM CDT
  NEAR KERRICK BY 540 PM CDT
  BELDEN AND DUQUETTE BY 545 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4601 9277 4596 9261 4614 9231 4639 9231
      4639 9268

$$

SCW
2 follow-up statements
000 
WWUS53 KDLH 112233
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
533 PM CDT SAT JUN 11 2005

MNC115-112315-
/O.CON.KDLH.TO.W.0018.000000T0000Z-050611T2315Z/
PINE MN-
533 PM CDT SAT JUN 11 2005

...A TORNADO WARNING CONTINUES UNTIL 615 PM CDT FOR PINE COUNTY...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES NORTHEAST OF
DUXBURY...OR ABOUT 27 MILES NORTHEAST OF HINCKLEY...MOVING NORTHEAST
AT 30 MPH.

THE TORNADO WILL BE NEAR...
  KINGSDALE BY 540 PM CDT
  BELDEN BY 550 PM CDT

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4601 9277 4596 9261 4614 9231 4639 9231
      4639 9268

$$

SCW
000 
WWUS53 KDLH 112258
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
558 PM CDT SAT JUN 11 2005

MNC115-112308-
/O.CAN.KDLH.TO.W.0018.000000T0000Z-050611T2315Z/
PINE MN-
558 PM CDT SAT JUN 11 2005

...THE TORNADO WARNING FOR PINE COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT 
SATURDAY EVENING FOR EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4601 9277 4596 9261 4614 9231 4639 9231
      4639 9268

$$

SCW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 11, 2:45 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 11, 2:45 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT SAT JUN 11 2005

.DISCUSSION...SEVERE WEATHER IS MAIN FOCUS FOR TONIGHT

LATEST RUC40 INDICATES A GOOD POTENTIAL FOR SEVERE WEATHER IN THE
WATCH AREA THIS AFTERNOON AND EVENING. THE LATEST RUC FORECASTS
LI OF -7...WITH H85 THETA-E OVER 340K. THE 0-1KM VGP ALSO
INDICATES DECENT POTENTIAL FOR ROTATING SUPERCELLS. THE RESULT
SHOULD BE SOME LARGE HAIL AND DAMAGING WINDS.

THE LOW RESPONSIBLE FOR THE STORMS THIS EVENING SHOULD MOVE
NORTH OF THE BORDER BY 12Z SUNDAY...LEAVING JUST A SMALL
CHANCE OF A THUNDERSTORM FOR SUNDAY. OVERALL...IT LOOKS PRETTY
DRY...BUT WITH MUGGY AIR AND BOUNDARIES STILL PRESENT - WOULD
NOT RULE OUT THE POTENTIAL FOR AN ISOLATED STORM.

THE NEXT SYSTEM TAKES AIM ON THE NORTHLAND SUNDAY NIGHT AND
MONDAY...AND CLOSES OFF INTO MIDWEEK. HAVE WENT WITH MID RANGE
POPS...BUT MAY NEED TO BUMP INTO THE LIKELY CATEGORY WITH
LATER FORECASTS.

OTHER THAN THAT...IT LOOKS PRETTY DRY AFTER THE CLOSED LOW
MOVES OUT ON WEDNESDAY. HIGH PRESSURE WILL DRY THINGS OUT FOR
THE END OF THE WEEK.

.AVIATION...SHOWERS AND THUNDERSTORMS WILL PREVAIL THIS EVENING WITH
MVFR CIGS AND VSBYS IN THE STRONGER THUNDERSTORMS. IFR CIGS AND
VSBYS WITH BR EXPECTED AROUND 06Z.

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

DAP/GSF
Hazardous weather outlook, Jun 11, 8:45 AM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS
NATIONAL WEATHER SERVICE DULUTH MN
845 AM CDT SAT JUN 11 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
845 AM CDT SAT JUN 11 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BECOME LIKELY BY THIS AFTERNOON.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A
BRAINERD...TO DULUTH...TO SILVER BAY LINE TODAY AND TONIGHT.
THE MAIN THREAT WITH THE SEVERE WEATHER IS LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AFTER 200 PM IN THE
SLIGHT RISK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

STEWART/DAP

In the hours before

Local storm report, Jun 11, 4:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
458 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     15 S HAYWARD            45.79N 91.48W
06/11/2005                   SAWYER             WI   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 27 SOUTH

0435 PM     TORNADO          8 E PINE CITY           45.83N 92.80W
06/11/2005                   PINE               MN   PUBLIC

            REPORTEDLY TOUCHED DOWN IN A FIELD 8 MILES EAST OF PINE
            CITY ALONG HIGHWAY 70

&&

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:40 PM CDTTornado WarningDLHPine41 min

Nearby

Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.